Letters to the Editor: Letters & Announcements
To the Editor:
Trismus (lockjaw) is a common symptom in tetanus.1 It is a serious condition, since it may cause painful involuntary tongue biting and inhibit eating and oral hygiene. Botulinum toxin has previously been used successfully to treat tetanus-induced oropharyngeal dysphagia.2 We describe a patient whose tetanus-induced trismus improved after injection of botulinum toxin A into the masseter and temporalis muscles.
An 82-yr-old woman in good health, who had not previously undergone tetanus vaccination, fell on the ground and suffered a wound to her forehead. Eleven days later, she developed paresis of the right facial nerve and pain and allodynia in the region of the ophthalmic division of the right trigeminal nerve. After another 7 days, she developed trismus; maximal mouth opening produced a distance between the upper and lower incisors of 3 mm. Brain MRI scans, a chest radiograph, spinal fluid investigation, and blood chemistry were normal.
A diagnosis of cephalic tetanus was made. She received 3000 IU of antitetanus toxin immunoglobulins and was started on metronidazole, 500 mg IV four times daily. The next day, she suffered tongue spasms, which caused respiratory difficulties and tongue protrusion. The latter led to involuntary and painful tongue biting caused by the trismus. The pain was rated as maximal on a visual analog scale. Trismus was initially treated with midazolam or propofol given as bolus injections, but this treatment, although effective, produced unwanted sedation. Five days after onset of trismus, 25 IU botulinum toxin type A was injected into each masseter muscle and 10 IU were injected into each temporalis muscle. Some improvement was seen after 3 days, and after 5 days, the maximal distance between the upper and lower incisors was 1.5 cm, which allowed drinking, brushing of teeth, and insertion of a piece of gauze to push the tongue into the mouth. Three weeks after the injections, the maximal distance between the teeth was 3.5 cm. She was then discharged from the hospital in good health.
We conclude that botulinum toxin is effective in alleviating tetanus-induced trismus. It reduces the need for centrally acting muscle relaxants that may cause confusion, especially in the elderly.3 The somewhat delayed onset of action of botulinum toxin4 makes it desirable to start therapy early.
Helle Herrman, MD
Anne Brækhus, MD, PhD
Olaf Aaserud, MD, PhD
Department of Neurology
Pål Aukrust, MD, PhD
Section of Clinical Immunology and Infectious Diseases
Audun Stubhaug, MD, PhD
Department of Anesthesiology
Bjørnar Hassel, MD, PhD
Department of Neurology
1. Henderson SO, Mody T, Groth DE, Moore JJ, Newton E. The presentation of tetanus in an emergency department. J Emerg Med 1998;16:705–8
2. Restivo DA, Marchese-Ragona R. Botulinum toxin treatment for oropharyngeal dysphagia due to tetanus. J Neurol 2006; 253:388–9
3. Korak-Leiter M, Likar R, Oher M, Trampitsch E, Ziervogel G, Levy JV, Freye EC. Withdrawal following sufentanil/ propofol and sufentanil/midazolam. Sedation in surgical ICU patients: correlation with central nervous parameters and endogenous opioids. Intensive Care Med 2005;31:380–7
4. Blitzer A. Botulinum toxin A and B: a comparative dosing study for spasmodic dysphonia. Otolaryngol Head Neck Surg 2005;133:836–8